Washington, 2021

Heavy Snow in Washington, January 11 to 13, 2021

January 11 to 13, 2021 · NWS OTX · 11 events in 3 counties and zones

Accompanying an atmospheric river, a strong winter storm system brought periods of moderate to heavy snow on January 11th and 12th. 5 at Stevens Pass.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Accompanying an atmospheric river, a strong winter storm system brought periods of moderate to heavy snow on January 11th and 12th. The northern Cascades, eastern Cascade valleys, and Okanogan Highlands received the greatest snow totals, with a two day snow accumulation of 17.5 at Stevens Pass. Four to eight inches new snow accumulations were common throughout the remainder of the impacted areas. With saturated soils and snow covered branches, these conditions added to the strong frontal winds arriving January 13th causing isolated power outages and fallen trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 11, 4:45 AM PST, 1 hour 45 minutes earlier.

Area forecast discussion, Jan 11, 4:45 AM PST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
445 AM PST Mon Jan 11 2021

.SYNOPSIS...
We could see some sprinkles or flurries at times through early
Monday, but otherwise, most areas should just expect mostly
cloudy skies. A strong storm system will bring periods of moderate
to heavy precipitation Monday night through Wednesday. Heavy snow
will be possible in the Northern Cascades and Okanogan Highlands.
Strong winds are expected across the Basin Wednesday. Drier
weather returns on Thursday.

&&

.DISCUSSION...

..GUSTY WINDS ALONG WITH HEAVY RAIN AND MOUNTAIN SNOW MONDAY
NIGHT THROUGH WEDNESDAY...

Models continue to advertise a very active first few days of the
week across the Pacific Northwest. A very moist atmospheric river
will push moisture through the region from the west-southwest into
central Idaho and beyond through Wednesday with several waves.
Some of the major concerns and impacts we're looking at up front
include wet and heavy snow, widespread rain, and strong gusty
winds from Monday night through Wednesday evening.

One challenging piece to the forecast are the temperatures in the
valleys in the eastern slopes of the Cascades with regards to snow.
Specifically the Methow Valley, Winthrop, Plain, and over toward
Republic. Snow levels today will start out colder before the
airmass warms (Tuesday) with the onset of precipitation and
likely more intense precip rates, some of these locations could
end up seeing several inches or on the order of near 10 inches of
snow through Tuesday before the snow levels begin to rise and we
see the precipitation trend toward a widespread rain event.
Confidence with this forecast package was not high, however
looking at model trends and consistency from previous shifts,
guidance suggest this forecast will be tricky yet intense. Heavy
wet snow for the eastern Cascades looks promising and a winter
storm warning was issued to account for winter travel impacts
across Stevens Pass and the valleys mentioned above which should
see moderate snowfall amounts with high snowfall rates and
potential tree damage and isolated power outages.

Overnight into Tuesday morning precipitation rates should take a
sharp rise with rates at or above 0.50" in a 4-6 hour time period.
Boundary layer temperatures will be in the warm sector from the
southwest. The front will shift the heavier precipitation core
from the eastern Cascades to the Columbia Basin and points
eastward Tuesday afternoon. Concerns for low elevation ponding of
water, river/creeks rising and overall soggy conditions will be
present.

Wednesday we will see the next wave of moisture push through with
the upper level jet nosing into the western Washington coast and a
surface low developing and moving into British Columbia.
Precipitation will trend lighter and taper off through the day
while winds will be in the increase across the Basin, the L-C
Valley, the Palouse and into central Idaho. Model guidance across
the board are quite in-line with one another regarding wind gusts
Wednesday. Gusts on the order of 40 to 45 mph are expected with
select locations possibly seeing stronger speeds. Overall, the
first few days of the week will be active and busy weather-wise
across the entire Pacific Northwest. Dewey

Wednesday Night through Sunday: The strong winds will peak mid-day
with a slow drop as we move into the evening. However, they will
still be gusty with potential gusts up to 20-35KT through sunset.
The winds will quickly die down overnight with light winds remaining
in the early morning. On Thursday, ridging will build over the
Pacific Northwest giving us a short break from the wet weather. The
mild temperatures will peak mid-week with a cooling trend beginning
on Thursday. The active weather returns on Friday with a quick
moving shortwave passing through. The latest model runs are keeping
most precipitation in Central Washington and the Idaho Panhandle.
Regardless, this does not look like it will be too impactful with
light snow in the mountains and a rain/snow mix in the low lands. By
late Friday, dry weather returns for the weekend. The cooler trend
drops our temperatures back into seasonal norms, with most highs in
the 30s and lows in the 20s. JS

&&

AVIATION...
12Z TAFS: The southeast boundary layer winds will keep MVFR
stratus banked up into the Cascades including KEAT as well as the
northern valleys with VFR conditions expected from Moses Lake to
Spokane/Coeur d'Alene southward to the palouse and LC Valley. Rain
is expected to spread mainly along and north of I-90 this
afternoon/evening and lowering CIGs. The Methow Valley and east
through Republic snow is expected. Precipitation will increase
across the region late tonight through Tuesday. Dewey

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        40  35  41  39  47  28 /  10  50  90  80  50   0
Coeur d'Alene  40  34  41  38  46  27 /  10  50  90  90  70  10
Pullman        39  34  43  39  48  29 /   0  50  90  80  70  10
Lewiston       47  39  48  45  53  35 /   0  20  70  60  50  10
Colville       39  32  42  35  45  22 /  40  80  90  80  50   0
Sandpoint      39  32  39  37  43  27 /  20  60  90  90  80  10
Kellogg        41  35  43  40  43  28 /   0  40  90  90  80  20
Moses Lake     39  37  43  40  51  28 /  50  60  70  70  20   0
Wenatchee      38  35  38  37  45  29 /  40  80  80  80  30  10
Omak           36  35  38  35  46  26 /  50  90  80  70  30   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Winter Storm Warning from 1 PM this afternoon to 4 PM PST
     Tuesday for East Slopes Northern Cascades.

     Winter Storm Watch from this evening through Tuesday afternoon
     for Okanogan Highlands.

&&
Hazardous weather outlook, Jan 11, 4:58 AM PST, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
458 AM PST Mon Jan 11 2021

IDZ001-WAZ037-038-041-042-121300-
Northern Panhandle-Northeast Mountains-Okanogan Highlands-
Wenatchee Area-East Slopes Northern Cascades-
458 AM PST Mon Jan 11 2021

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

Moderate to heavy snow is possible in the Cascade valleys and
Okanogan Highlands this afternoon into Tuesday morning.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Snow levels will quickly rise to at least 4000 feet Tuesday.
Widespread lowland and midslope rain is expected, which by
Wednesday will lead to rises on rivers and streams, ponding of
water on low lying areas, and possible mud, rock or landslides on
already saturated steep terrain. Precipitation amounts in the
valleys of over a half inch and in the mountains of an inch or
more (with 2 inches or more in the Cascades) is expected.

IDZ002>004-026-027-WAZ031>036-043-044-121300-
Coeur d'Alene Area-Idaho Palouse-Central Panhandle Mountains-
Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Washington Palouse-Moses Lake Area-Upper Columbia Basin-
Spokane Area-Okanogan Valley-Waterville Plateau-
458 AM PST Mon Jan 11 2021

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Widespread rain is expected tonight into Wednesday which will lead
to rises on rivers and streams.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Precipitation amounts through Wednesday look to range from a
quarter of an inch in the Columbia Basin to three quarters of an
inch across the Palouse with higher amounts expected in the
mountains.

Windy conditions are possible on Wednesday. Wind gusts in excess
of 45 MPH is possible across the Upper Columbia Basin, Spokane
area, Palouse, and near the Blue Mountains.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 heavy snow. Local standard time, as filed.

Heavy Snow, East Slopes Northern Cascades

When
January 11, 6:30 AM PST to January 13, 6:30 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Department of Highways

The Washington Department of Transportation site at Stevens Pass recorded 17.5 inches of new snow accumulation.

Heavy Snow, East Slopes Northern Cascades

When
January 11, 7:00 AM PST to January 12, 7:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
CoCoRaHS

A CoCoRaHS observer, 12 miles north of Leavenworth, recorded 7.5 inches of new snow accumulation.

Heavy Snow, Wenatchee Area

When
January 11, 7:00 AM PST to January 12, 7:00 AM PST
Where
Wenatchee Area forecast zone
Reported by
CoCoRaHS
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

A CoCoRaHS observer, 12 miles northwest of Entiat, recorded 7.0 inches of new snow accumulation.

Heavy Snow, Okanogan Highlands

When
January 11, 7:00 AM PST to January 12, 7:00 AM PST
Where
Okanogan Highlands forecast zone
Reported by
CoCoRaHS
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

A CoCoRaHS observer, 7.6 miles north of Republic, recorded 4.5 inches of new snow accumulation.

Heavy Snow, East Slopes Northern Cascades

When
January 11, 8:00 AM PST to January 12, 8:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Park/Forest Service

The Berne WSDOT Camp recorded 15.8 inches of new snow accumulation.

Heavy Snow, East Slopes Northern Cascades

When
January 11, 8:00 AM PST to January 12, 8:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

A CO-OP observer, 8.6 miles west of Lucerne, recorded 13.9 inches of new snow accumulation.

Heavy Snow, East Slopes Northern Cascades

When
January 11, 8:00 AM PST to January 12, 8:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Public

A member of the public in Winthrop reported 8.0 inches of new snow accumulation.

Heavy Snow, Okanogan Highlands

When
January 11, 8:00 AM PST to January 12, 8:00 AM PST
Where
Okanogan Highlands forecast zone
Reported by
Public
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

A member of the public, 7 miles north of Molson, reported 5.0 inches of new snow accumulation.

Heavy Snow, East Slopes Northern Cascades

When
January 11, 9:00 AM PST to January 12, 9:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Public

A member of the public near Mazama reported 12 inches of new snow accumulation.

Heavy Snow, Okanogan Highlands

When
January 12, 1:00 AM PST to 12:00 PM PST
Where
Okanogan Highlands forecast zone
Reported by
Trained Spotter
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

A heavy snow fell overnight into the early morning hours of January 12th. Numerous locations across the Okanogan Highlands, especially in northern Ferry County, recorded 4 to 6 inches of new snow accumulations in the early morning hours of January 12th.

Heavy Snow, East Slopes Northern Cascades

When
January 12, 1:00 AM PST to 12:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Department of Highways

The heaviest snow fell in the northern Cascades and eastern Cascade valleys overnight Monday, January 11th, into early Tuesday afternoon. The Cascade valleys received 6 to 10 inches of new snow accumulation. The mountains and passes received 12 to 15 inches. With saturated soils and snow covered branches, the heavy snow caused isolated power outages and fallen trees. The Chelan County Public Utility District reported widespread outages in the county with most restored by the afternoon of January 12th.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2021Every state in 2021This day in weather historyWarnings in Washington, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937111, 937110, 937114, 937138, 937108, 937109, 937158, 937159, 937139, 937113, 938519.